Skip to content
My WebMD Sign In, Sign Up
always passing out
avatar
An_226031 posted:
have been hospitalized twice in the past 4 months for passing out and trouble waking up from it. I pass out every day, sometimes once and sometimes up to 4 times a day. I have had three doctors tell me that they don't know what is wrong and have had all kinds of test on my heart and head. If I wake up on my own I'm always out 15-20 minutes. The only way any one can wake me up is my rubbing their knuckles over my breast bone. Can anyone help me with this.
Reply
 
avatar
Louise_WebMD_Staff responded:
That sounds like quite a challenge. Are you of normal weight? Have you been seen by a neurologist? Tested for blood sugar problems? Could be an anxiety related issue?
 
avatar
grannyconnie replied to Louise_WebMD_Staff's response:
Yes, i have been seen by a neuro and also by a cardio. my family doctor along with these other two say they are sorry, they don't know what is wrong. The cardio said it could be an irregular heart beat and the neuro said it could be a type of narcolepsy. I know it gets to me alot, not being able to drive or do this on my own for never knowing when i am going to pass out.I also havea sleep apena, but have had this for several years.Yes I have been tested for blood sugar. I also take med for depression.
 
avatar
susiemargaret replied to grannyconnie's response:
hello, A --

i had a wonderful response for you, and somehow i lost it! i'll try to remember everything i said.

i am so sorry that you've been suffering these apparently inexplicable fainting spells (called syncope in medical contexts). it must be esp scary and frustrating to you because of two specialists and your own dr having been unable to figure out why these are happening.

i have several suggestions --

-- have you been tested for seizure activity in your brain?

-- have you been tested for anemia?

-- are you dizzy when walking or just before passing out? if so, you might want to see an ear/nose/throat (ENT) dr to check for balance/inner-ear problems.

-- before these spells began, did you fall and hit your head somehow? is there the possibility that in the first episode of fainting, you hit your head on the way down?

-- what kind of heating system do you have in your house? have you had it checked any time recently for leaks of carbon monoxide? you will have to have a heating/furnace person come to your house to do this.

-- do you eat at regular intervals? do you drink liquid at regular intervals? are you getting enough sleep?

-- have you tested your blood pressure several times/day? these spells could be associated with periods of lowblood pressure that don't get picked up by a one-time test.

-- are you taking meds for high/low blood pressure or for heart problems?

-- is there the possibility that one or more of your meds, esp your psych meds, could be interacting in such a way as to increase their sedating effects on your body? you will need to talk with a psychiatrist, who will know about the various meds you are taking, esp the psych meds, and whether such an interaction might be possible.

-- i ask this previous Q because when i passed out one time, it turned out to be because the dosage on one of my antidepressants was too high, and over time it had built up in my body to a sedation level that was way too high. when i passed out, i evidently hit everything in the bathroom on the way down, breaking my leg and a bone in my back. as a result, i spent two weeks in the hosp, two weeks in rehab, and three months in a wheelchair. i certainly would not want that to happen to you!

-- is there a possibility that this could be related to stress?

-- do you keep your house temp above 75 degrees or so? does your house feel stuffy to you?

-- i think it might help if you kept a sort of diary of when these spells happen, including day and time, where, day, what was happening immediately beforehand, and anything else you think might be relevant. some pattern might make itself known. you could add in comments from other people who were present when you fainted and what they observed.

i hope you can get some relief soon. please keep us posted on how you are doing.

-- susie margaret
 
avatar
susiemargaret replied to grannyconnie's response:
hello, GC, whom i'm now assuming is the same as A2491 (?) --

i had two other ideas this morning (people's inquiries stay in my mind for a long time!).

-- do you have parkinson's disease or restless-leg syndrome? a couple of the meds for these have a possible side effect called "sleep attacks," which is where people fall instantly to sleep without warning.

-- is there the possibility that any of your meds might have a side effect similar to this?

-- susie margaret
 
avatar
grannyconnie replied to susiemargaret's response:
hello, thank you for your reply. there are so many things you asked i hope i can answer them all. yes i am keeping a diary of when i pass out, also of my blood pressure. my bp runs high and the docs can't seem to find anything to lower it. the normal for me is around 190/108. i keep my heat on 64 and we have tested for leaks and carbon monoxide, nothing there. i do have restless leg syn. and take requip for this. i have been taking this about 4 years now. i also have sleep apenia and use a c-pap and oxygen at night. my oxygen level drops in the 70's when i sleep. one doc is setting up tests to see if its possible i have a type of seizure narcolepsy. i do have alot of stress, try no to take my meds for this unless the stress gets really bad. i have been on antidepression med for about 10 years. i usually have no warning before i go out, i can be sitting, watching tv, knitting or i can be up cleaning or at the store. when i come out of this i always have a headache and i am cold and i am a person who never gets cold. as i said ikeep my heat on 64.i have been checked for anemia and the test was ok.
 
avatar
susiemargaret replied to grannyconnie's response:
hello again, GC --

thanks for your response to my Qs. my point in asking them was really to see if your drs had considered these issues in addition to the other things they thought about and tested for, and to suggest that you might want to ask thems about these possibilities.

for instance, you said that you take requip. one of its rare but severe side effects is "sudden onset of sleep" -- take a look at the webMD info page for requip, http://www.webmd.com/drugs/drug-4638-Requip Oral.aspx?drugid=4638&drugname=Requip Oral&source=2&pagenumber=6 , click on the "side effects" tab, then click on the question "does requip have any side effects?" that takes you to a page that lists the known side effects for requip. i'm not sure how you would be tested for whether this is a side effect that you are experiencing other than by taking you off it for a while, but i think it is a question worth considering.

also for instance, are you taking more than one antidepressant and/or mood stabilizer and/or sleep med? these could have cumulative sedating effects on your body.

and for a third for-instance, you might want to ask your drs if any other meds that you take -- not necessarily only psych meds and/or sleep meds -- might be interacting with each other so as to increase the chance of your passing out.

i am so sorry that you are in such a frustrating and scary situation. not intending any disrespect to your drs, i just wanted to offer a few ideas that they might not have thought of.

please keep us posted.

-- susie margaret


Helpful Tips

Was this Helpful?
5 of 9 found this helpful

Helpful Resources

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.